Connecticut, 2013

Strong Wind in Connecticut, November 24, 2013

November 24, 2013 · NWS OKX · 2 events in 2 counties and zones

Strong and gusty northwest winds occurred behind a cold front.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Strong and gusty northwest winds occurred behind a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Nov 24, 10:07 AM EST, 53 minutes earlier.

Area forecast discussion, Nov 24, 10:07 AM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1007 AM EST SUN NOV 24 2013

.SYNOPSIS...
HIGH PRESSURE OVER THE MID SECTION OF THE COUNTRY WILL BUILD EAST
TODAY...THEN PASS TO THE SOUTH MONDAY. A WEAKENING LOW PRESSURE
SYSTEM WILL TRACK ACROSS SOUTHEAST CANADA THROUGH WEDNESDAY AS A
STORM SYSTEM OVER THE GULF COAST TRACKS UP THE EASTERN SEABOARD.
HIGH PRESSURE BUILDS BACK INTO THE AREA ON THURSDAY...REMAINING IN
CONTROL THROUGH SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
NO SIGNIFICANT CHANGES MADE TO THE FORECAST. WILL KEEP FLURRIES IN
THE FORECAST FOR A FEW MORE HOURS AS RADAR PICKING UP ON SOME WEAK
RETURNS FROM THE NORTH. THESE SHOULD NOT AMOUNT TO MUCH...IF
ANYTHING...AT ALL.

SKIES WILL OTHERWISE CLEAR OUT THEREAFTER...IF THEY HAVEN'T
ALREADY.

WILL MAINTAIN WIND ADVISORY FOR ENTIRE FORECAST AREA. DEEP MIXED
LAYER SHOULD YIELD 35 TO 40 KTS GUSTS THROUGH THE DAY TODAY.
STRONG COLD AIR ADVECTION WILL RESULT IN TEMPS STRUGGLING TO REACH
THE FREEZING MARK. WILL LEAN TOWARD THE COOLER END OF GUIDANCE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
WEAK RIDGING BETWEEN DEPARTING TROUGH...AND UPSTREAM CANADIAN
TROUGH THIS TIME FRAME AS SFC HIGH PRESSURE BUILDS TOWARD...THEN
SOUTH OF THE AREA.

GOOD MODEL AGREEMENT ON THESE MAIN FEATURES.

WITH COLD AIR IN PLACE...TEMPS WILL DROP TONIGHT...WITH TEENS AND
20S EXPECTED. WIND CHILLS IN THE SINGLE DIGITS/TEENS. ONCE AGAIN
LEANED TOWARD THE COOLER END OF GUIDANCE NUMBERS...WHICH ARE WELL
BELOW NORMAL. WINDS GRADUALLY DIMINISH AS THE PRESSURE GRADIENT
BEGINS TO RELAX.

ON MONDAY...TEMPS REBOUND AFTER A CHILLY START DUE TO ONSET OF WARM
AIR ADVECTION...BUT WILL STILL REMAIN WELL BELOW NORMAL. EXPECT
HIGH TEMPS IN THE 30S...AROUND 15 DEGREES BELOW NORMAL LEVELS.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
A NEARLY ZONAL FLOW ACROSS THE EASTERN THIRD OF THE COUNTRY WILL
GIVE WAY TO PHASING BRANCHES OF THE NORTHERN AND SOUTHERN JET
STREAMS. IT IS THIS PHASING THAT NUMERICAL MODEL GUIDANCE HAS
DIFFICULTY RESOLVING WHICH COULD RESULT IN MAJOR DIFFERENCES IN
THEIR INDIVIDUAL SOLNS. WHILE THE EC AND ITS ENS MEAN HAVE BEEN
FAIRLY CONSISTENT OVER THE PAST FEW DAYS AND HAS SUPPORT FROM THE
CMC/SEVERAL MEMBERS OF THE GEFS AND EVEN THE END OF 12Z NAM
RUN...WOULD STILL LIKE TO SEE THE SLOWER/FURTHER OFFSHORE GFS AND
FASTER UKMET COME BETTER INTO LINE BEFORE COMPLETELY SUBMITTING TO
THIS SOLN. SINCE IT DOES APPEAR LIKELY THAT THE TRI-STATE AREA
WILL BE IMPACTED FROM THIS SYSTEM...HAVE RAISED POPS INTO THE HIGH
LIKELY CATEGORY...BUT AM PURPOSELY REFRAINING FROM GOING
CATEGORICAL UNTIL THE GFS/UKMET JUMP ON THE BANDWAGON.

COLD BUT DRY WEATHER CONTINUES ON MON AS HIGH PRES MOVES OFF THE MID
ATLANTIC COAST AND WAA ENSUES. HIGHS SHOULD BREAK THE FREEZING MARK
ACROSS MUCH OF THE CWA EXCEPT PERHAPS SOME LOCATIONS WELL INLAND.
WINDS WILL BACK AROUND TO THE SW MON NIGHT WITH WEAK WAA CONTINUING
AND MID AND HIGH CLOUDS INCREASING AS A NORTHERN STREAM
SHORTWAVE/SFC LOW TRACKS FROM ONTARIO TO QUEBEC. MIGHT BE TOO
AGGRESSIVE WITH THE AMOUNT OF CLOUD COVER WHICH WILL AFFECT LOW
TEMPS MON NIGHT.

AS THE SOUTHERN STREAM CUTOFF LOW PHASES WITH THE NORTHERN STREAM A
DEEP UPPER LEVEL TROUGH WILL DEVELOP WITH A STRENGTHENING SFC LOW
TRACKING UP THE SOUTHERN APPALACHIANS AND EAST COAST. WHILE MUCH OF
THE PRECIP IS EXPECTED TO FALL AS LIQUID...THERE COULD BE A PERIOD
OF A MIX ACROSS PORTIONS OF THE INTERIOR TUE NIGHT INTO WED MORNING.
THE VERY EXTREME PORTION OF WESTERN ORANGE COULD BE COLD ENOUGH FOR
A PERIOD OF ALL SNOW DURING THIS TIME AS WELL BUT CONFIDENCE IN THIS
IS LOW. THIS SYSTEM HAS THE POTENTIAL TO BRING A MUCH NEEDED SOAKING
RAIN TO THE AREA. SEE HYDRO SECTION FOR MORE DETAILS.

AS THE SYSTEM PULLS OUT...THERE COULD BE SOME SNOW SHOWERS ON THE
BACK SIDE IF ANY LINGERING PRECIP COINCIDES WITH A COLDER AIRMASS
WORKING IN. IT WILL BECOME BREEZY ON WED WITH THE STORM
STRENGTHENING...WITH DRY WEATHER RETURNING WED NIGHT AND THU AS HIGH
PRES BEGINS TO BUILD BACK IN.

A SHORTWAVE PASSING THROUGH ON FRI COULD ALSO TRIGGER SOME SNOW
SHOWERS...OTHERWISE...HIGH PRES WILL DOMINATE THROUGH THE REMAINDER
OF THE FORECAST PERIOD.

TEMPS WILL REMAIN BELOW NORMAL BUT HIGHS WILL WARM INTO THE 40S TUE
AND WED BEFORE FALLING BACK IN TO THE 30S FOR THE REMAINDER OF THE
WEEK.

&&

.AVIATION /15Z SUNDAY THROUGH SUNDAY/...
HIGH PRESSURE BUILDS INTO THE REGION TODAY.

NW 20-25 KT WITH GUSTS UP TO 40 KT CAN BE EXPECTED AT THE
TERMINALS DURING THE DAYTIME HOURS. SUSTAINED WINDS COULD BRIEFLY
MAX OUT AROUND 30 KT AT NYC/NJ TERMINALS. WINDS WILL LIKELY WAVER
BETWEEN 310-330 DEGREES MAGNETIC. WINDS AND GUSTS GRADUALLY
SUBSIDE THIS EVENING.

SCATTERED CLOUDS AT 5-6 KFT PERSIST TODAY. SKIES CLEAR THIS
EVENING.

.OUTLOOK FOR 12Z MONDAY THROUGH SUNDAY...
.MONDAY...VFR. WEST WINDS...BACKING TO THE SW IN THE AFTERNOON.
.TUESDAY...MAINLY VFR. MVFR OR LOWER CONDS POSSIBLE LATE IN THE
DAY WITH A CHANCE OF RAIN.
.TUESDAY NIGHT-WEDNESDAY NIGHT...IFR CONDS IN MAINLY RAIN...BUT
UNCERTAIN ON TRACK AND STRENGTH OF COASTAL LOW PRES PASSING SOUTH
AND EAST OF THE AREA. SOME RAIN/SNOW POSSIBLE AS STORM WINDS DOWN
WEDNESDAY NIGHT.
.THURSDAY...VFR. NW WINDS 15G25KT.
.FRIDAY-SUNDAY...VFR.

&&

.MARINE...
STRONG NW FLOW TODAY WILL RESULT IN GALE FORCE WINDS FOR ALL WATERS
TODAY AND INTO TONIGHT. WITH THE APPROACH OF HIGH PRESSURE TO THE
SOUTHWEST OF THE WATERS...GUSTY WINDS SHOULD DIMINISH SOMEWHAT AS
THE NIGHT PROGRESSES.

WINDS BACK ON MONDAY AS HIGH PRESSURE PASSES TO THE SOUTH OF THE
WATERS. SUB-ADVISORY CONDITIONS EXPECTED MONDAY. HOWEVER A SW FLOW
WILL INCREASE MONDAY NIGHT WITH SCA CONDITIONS POSSIBLY
RETURNING...ALBEIT MARGINAL...ON THE OCEAN WATERS DUE TO A
TIGHTENING PRESSURE GRADIENT. CONDITIONS THEN BRIEFLY FALL
BELOW SCA LEVELS LATER TUE INTO TUE EVE. A COASTAL STORM IS FORECAST
TO LIFT UP THE EAST COAST WITH SCA CONDS LIKELY ON MOST OF THE
COASTAL WATERS. WESTERN ZONES MAY BE SPARED...BUT IT WILL DEPEND ON
THE EXACT TRACK. THE LOW WILL STRENGTHEN AS IT DEPARTS TO THE
NE...WITH HEADLINES LIKELY REMAINING UNTIL SOMETIME THU OR THU EVE.

&&

.FIRE WEATHER...
A RED FLAG WARNING CONTINUES FOR THE ENTIRE FORECAST AREA
TODAY. THE COMBINATION OF HIGH WINDS...LOW RELATIVE
HUMIDITY...AND VERY DRY FUELS WILL PRODUCE CONDITIONS FAVORABLE
FOR THE RAPID SPREAD OF WILDFIRE. THE ONE OFFSETTING FACTOR WILL BE
THE COLD OR SUB FREEZING AIR WHICH IMPACTS IGNITION TEMPS. HOWEVER
BURN INDICES ARE VERY HIGH PER CONVERSATION YESTERDAY WITH PARTNERS
AND FUEL MOISTURES ARE VERY LOW.

&&

.HYDROLOGY...
THERE IS THE POTENTIAL FOR A SOAKING RAIN FROM TUE AFTN INTO WED
FOR MUCH OF THE TRI-STATE AREA. AT THIS TIME...DISCOUNTING THE
GFS...1 1/2 TO 2 1/2 INCHES OF QPF IS POSSIBLE WHICH COULD CAUSE
MINOR URBAN FLOODING.

&&

.CLIMATE...
THE FOLLOWING ARE LOW TEMPERATURE RECORDS AND FORECAST TEMPERATURES
FOR MONDAY...NOVEMBER 25.

STATION.....RECORD/YEAR SET.....FORECAST TEMP
EWR.........19/1938.............19
BDR.........22/2005*............19
NYC.........19/1938.............21
LGA.........23/2005.............22
JFK.........22/2005.............21
ISP.........18/1989.............17

* - TIED WITH OTHER YEARS

&&

.EQUIPMENT...
DUE TO INTERFERENCE ISSUES WITH THE U.S. COAST GUARD
EMERGENCY BROADCAST CHANNEL...THE NEW YORK CITY NOAA ALL HAZARDS
WEATHER RADIO STATION KWO35 REMAINS OUT OF SERVICE. THE NATIONAL
WEATHER SERVICE IS WORKING WITH SEVERAL U.S. GOVERNMENT AGENCIES
TO ISOLATE AND RESOLVE THIS TECHNICAL PROBLEM.

DURING THIS TIME...THE TRANSMITTER MAY BE RETURNED TO SERVICE
INTERMITTENTLY FOR USE OF THE NOAA ALL HAZARDS WEATHER RADIO
DURING POTENTIALLY DANGEROUS WEATHER SITUATIONS...FOR ROUTINE
WEEKLY TESTS OF THE WARNING SYSTEM...AND TO DETERMINE IF THE
INTERFERENCE ISSUE HAS BEEN RESOLVED.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...RED FLAG WARNING UNTIL 6 PM EST THIS EVENING FOR CTZ005>012.
     WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR CTZ005>012.
NY...RED FLAG WARNING UNTIL 6 PM EST THIS EVENING FOR NYZ067>075-
     078>081-176>179.
     WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR NYZ067>075-
     078>081-176>179.
NJ...RED FLAG WARNING UNTIL 6 PM EST THIS EVENING FOR NJZ002>004-
     006-103>108.
     WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR NJZ002-004-006-
     103>108.
MARINE...GALE WARNING UNTIL MIDNIGHT EST TONIGHT FOR ANZ330-335-338-340-
     345-355.
     GALE WARNING UNTIL 6 AM EST MONDAY FOR ANZ350-353.

&&

SYNOPSIS...PW
NEAR TERM...MPS/PW
SHORT TERM...PW
LONG TERM...24
AVIATION...BC/DW
MARINE...PW
FIRE WEATHER...PW/DW
HYDROLOGY...PW
CLIMATE...//
EQUIPMENT...//
Hazardous weather outlook, Nov 24, 4:14 AM EST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
414 AM EST SUN NOV 24 2013

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-251000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
414 AM EST SUN NOV 24 2013

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM EST
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   RED FLAG WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-355-251000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
414 AM EST SUN NOV 24 2013

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ350-353-251000-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
414 AM EST SUN NOV 24 2013

...GALE WARNING IN EFFECT UNTIL 6 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Southern New Haven

When
November 24, 11:00 AM EST to 2:00 PM EST
Where
Southern New Haven forecast zone
Measured
34 kt (39 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

In the town of Orange, a tree was reported down due to strong winds. The tree knocked down power lines which blocked Dogburn Road. This occurred around 12:49 pm.

Strong Wind, Southern Fairfield

When
November 24, 12:00 PM EST to 3:00 PM EST
Where
Southern Fairfield forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

At 1:50 pm, traffic lights were knocked down due to the strong winds in the town of Westport. The traffic lights blocked the Sherwood Island Connector. Winds gusted up |to 49 mph at Bridgeport Sikorsky Airport around that time.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2013Every state in 2013This day in weather historyWarnings in Connecticut, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483732, 483733.